Aa
Aa
A
A
A
Close
Avatar universal

Need Help: TSH is high!!!

Hello,

I have a question I hope a medical professional/doctor can answer.  I am a 32 year old female; in 2001 I was diagnosed with Hashimoto’s Thyroiditis.  Since that time, I have taken Synthroid daily.  In 2001, I started at 100 mcg of Synthroid, went down to 75 mcg, and for the past few years have been on 50 mcg of Synthroid daily.  My symptoms of weight gain, fogginess, and depression seemed to be normalized and everything was ok except for my hair, which has been slowly but steadily thinning, falling out, and becoming more brittle.

In April of this year I started to feel “off” and on May 4th had my blood drawn at a lab.  The results are as follows:

TSH: 6.491
Triiodothyronine, Free, Serum: 3.0
T4, Free (Direct): 1.19

My doctor suggested I stay on 50 mcg but add 2 additional pills (50 mcg each) per week.  I physically felt better (more alert, less foggy, etc.) but around June 26th, I had an intense, persistent, generalized itching all over my body, especially concentrated on my arms and legs.  Nothing would relieve it except a baking soda and water paste I created.  It didn’t stop the itching, only made it less intense.  I thought it might be linked to the increased dosage of Synthroid, so I cut back to only 1 extra pill per week.  The itching subsided somewhat.

One week ago I stopped taking even the 1 extra pill and itching has completely stopped.  Unfortunately now I am back to square one, feeling crappy.  I have dry eyes; around them is redness, dryness, wrinkling, and sagginess.  My skin in general is now very dry, flaky, and goose-bumpy.  I find it hard to sleep at night and am aware that my heart is beating slowly.

Through internet research I read the optimal TSH levels should be between 1.0 and 2.0.

What do you suggest I do? What dose should I ideally be on? What should be the next steps medication-wise? Why did I start itching when my dose was increased? Would I benefit from trying a new medication (i.e., Armour)?

My doctor now has no availability for the next couple of months. I am at my wit’s end and am hoping you can help me. ANY good advice would be appreciated.

Thank you.
5 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi guys,

My uncle is an allergist and I went to him and he said it did not look like an allergy, although the Synthroid literature does say a rash or hives could occur.  More confusing is that I am on the 50 mcg pill which is the only one without color additives. I agree it is troubling that I need the extra dose but it seemed to bring on a whole new set of issues.

I will ask my pharmacist (I even confirmed with them about taking the 2 extra pills per week-- that sounded weird to me), and I tried to email Dr. Lupo today on the doctor forum but he has already accepted all of his questions for the day (sigh).  

Thanks for the advice!
Helpful - 0
231441 tn?1333892766
the itching sounds like allergic reaction.

can you talk to your pharmacist.  They can often be a great source of information.

Maybe allergy to the fillers?  Is your thyroid pill colored?  Maybe a different brand / formulation could help.  Perhaps the increase in dose increased the allergic component past some threshold level to trigger the itching.  But does sound like you are hypo and need to find a way to take a higher dose to stop being hypo.

you do need to see a dr again soon as you can and sort this out as well.  But start with the pharmacist.
Helpful - 0
Avatar universal
Your hair loss is most likely due to being hypothyroid, and getting on the proper dose of thyroid meds is the answer, whether that be a synthetic or a natural.  

It is confusing, because you need the increase, but the reaction is troubling.
Helpful - 0
Avatar universal
Hi Goolarra,

Thanks so much for your response-- I'll post my question in the expert forum tomorrow.

I did feel weird about taking the extra 2 pills per week so I used a pill cutter and took .25 four days a week... the itching was everyday, all day, all night... it was miserable!!  I also forgot to mention that although it was mainly on my arms and legs, everything itched (back, sides, chest, even weird places like my earlobes!).

That's also the weird thing about the itching reaction-- I seemed to be undermedicated but had the reaction when I increased the dose. ??  Now I am really confused.

I'd really like to get on Armour and need to seek a more naturopathic doctor-- I've heard it really does wonders for hair also (mine used to be thick, wavy and mermaid-like... now it is nothing more that a sad little fuzzy rat-tail when I make a ponytail).

Again, thanks for your help... it is nice to know people care :-).
Helpful - 0
Avatar universal
This is the members' forum.  We are not doctors, just fellow patients.  If you want your question answered by a professionsl, you'd have to post on the expert forum.

Was your itching especially bad on the days you took the extra 50 mcg?  Or was it equally bad all week?

The currently accepted reference range for TSH is 0.3-3.0.  However, each individual must find the level at which he/she feels best.  Not everyone can be pigeonholed into the 1.0-2.0 slot.  Some people are absolutely miserable between 1.0 and 2.0.

The dose you should be on is the one that relieves your hypo symptoms, but does not create hyper symptoms.  Your FT4 is quite low, and your TSH is high, indicating that you are undermedicated, which is why you're having hypo symptoms now.  

There are a couple of things you might try medication-wise.  1) Try a different brand name medication.  Some people have trouble with the fillers in one or another of them.  Perhaps you just increased enough to trigger a bit of an allergic reaction.  This is unlikely if you've been on Synthroid for eight years.  2)  Try getting some 25 mcg tablets and taking your 50 mcg pill plus half a 25 mcg every day to even the dose out.  Some of us do a lot better if we're really consistent.  (That's why I asked if the itching was steady or associated with the days you took the extra.)

Many people do very well on Armour.  It's really a matter of personal choice.

Good luck!
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.